Serotonin syndrome is typically triggered by an interaction between drugs with serotonergic activity; limited evidence exists to support a link between nonserotonergic opiates (like oxycodone or morphine) and serotonin syndrome. A case study in the journal Pharmacotherapy describes a 57-year-old who presented to the emergency department with complaints of increasing visual hallucinations, restlessness, photophobia, dizziness, neck stiffness, occipital headache, confusion, sweating, tachycardia, and nausea that had occurred during the previous week. Her blood pressure was 185/65mmHg and clonus was noted in the lower extremities on admission.
The patient’s routine medications included aspirin, atorvastatin, bisoprolol, clopidogrel, gabapentin, omeprazole, phenelzine, and ramipril. Ten days prior, the patient was hospitalized for cellulitis of the left breast secondary to a left mastectomy five months earlier; a short course of oral morphine was prescribed for pain management. In the ER, use of phenelzine and morphine were discontinued immediately and a resolution of symptoms occurred over the next 48 hours. On discharge, phenelzine was restarted without additional complications.
The Drug Interaction Probability Scale indicated a score of 6 (probable relationship) between the combination of morphine and phenelzine and the development of serotonin syndrome in the patient. While the mechanism of action of this interaction is not known, it merits additional investigation. Clinicians should be aware of this potential interaction when prescribing morphine to patients on a regimen that includes monoamine oxidase inhibitors (MAOIs) or any other serotonin-enhancing drugs.
For more information visit Wiley.com.
READ FULL ARTICLE From Wiley Online Library